"Treat the disease, you win some, you lose some. Treat the patient, you always win."
~Patch Adams~

Tuesday, January 25, 2011

Lexapro for Hot Flashes - Medical Victimization or a Joke?

I'm sure you have seen articles all over the news lately about a study linking the use of Lexapro (antidepressant) with a decrease in number and severity of hot flashes. Uh, huh. What we have as we enter the peri/menopausal transition is a HORMONE deficiency, not a Lexapro deficiency.

Dr. Dach's blog (he's the guy that refers to Premarin and Prempro as "monster hormones"---love it!) has a good, angry article about how ridiculous it is that we are studying giving women powerful, often dangerous drugs for hot flashes (and they don't even work all that well), when what they need are bioidentical hormones! I was absolutely furious last week when the reports came out last week about Lexapro-----I took Lexapro at one time and know how awful the side effects can be. As always, my caveat is to talk to your physician, and NEVER, EVER discontinue a drug suddenly without physician supervision.

I know many of you are suffing through some wicked cold in the Northeast, it's pretty chilly here in NC, cloudy and gloomy, and I am just itching for spring. It'll be here in 54 days, so hang in there!

No comments:

Post a Comment